Alert archive / Oklahoma / Flash Flood Warnings in 2020

Flash Flood Warning 20, NWS Tulsa, OK

July 29, 2020Okmulgee County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Jul 29, 2020, 10:47 AM CDT for Okmulgee County, Oklahoma. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2020, 10:47 AM CDT (15:47 UTC)
Expired
Jul 29, 2020, 1:45 PM CDT
In force
3 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Okmulgee County, OK

The radar

The Tulsa radar (KINX), 82 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 11:30 AM CDTFLASH FLOODOkmulgee, OKSTREET FLOODING
Jul 29, 11:30 AM CDTHEAVY RAIN 4.673 Sw Morris, OKRAINFALL TOTAL OVER PAST SIX HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 3.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2020-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2020-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

033 
WGUS54 KTSA 291547
FFWTSA
OKC111-291845-
/O.NEW.KTSA.FF.W.0020.200729T1547Z-200729T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
1047 AM CDT Wed Jul 29 2020

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  South central Okmulgee County in northeastern Oklahoma...

* Until 145 PM CDT.

* At 1046 AM CDT, At 1043 AM CDT, Doppler radar and automated gauges 
  indicated a cluster of slow moving thunderstorms producing very 
  heavy rainfall across southern Oklmulgee county. Autmotated gauges 
  indicate in excess of 2 inches of rain has fallen in the past hour 
  with three-hour rainfall totals approaching 4.5 inches. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that may experience flooding include...
  Okmulgee...                       Henryetta...
  Morris...                         Dewar...
  Schulter...                       Grayson...
  Bryant...                         

Additional rainfall amounts of up to 2 inches are possible in the 
warned area.

This includes Interstate 40 in Oklahoma between mile markers 233 and
243.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3566 9606 3566 9585 3546 9586 3546 9587
      3539 9588 3538 9588 3538 9608

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$
2 follow-up statements
508 
WGUS74 KTSA 291727
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
1227 PM CDT Wed Jul 29 2020

OKC111-291845-
/O.CON.KTSA.FF.W.0020.000000T0000Z-200729T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Okmulgee OK-
1227 PM CDT Wed Jul 29 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
SOUTH CENTRAL OKMULGEE COUNTY...

At 1220 PM CDT, Doppler radar indicated only a few light showers 
remained across Okmulgee county. However, automated gauges 
indicated earlier thunderstorms had produced rainfall amounts of 3.5 
to 4.5 inches within a large area between Okmulgee and Henryetta. 
Although the rain has largely ended, runoff from earlier rains will 
continue to cause flash flooding, especially near stream and creeks 
and in low lying and poor drainage areas. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that may experience flooding include...
Okmulgee...                       Henryetta...
Morris...                         Dewar...
Schulter...                       Grayson...
Bryant...                         

Additional rainfall amounts will remain light however flooding will 
be slow to subside.

This includes Interstate 40 in Oklahoma between mile markers 233 and
243.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3566 9606 3566 9585 3546 9586 3546 9587
      3539 9588 3538 9588 3538 9608

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...Less than 0.25 INCHES IN 3 hours.

$$
297 
WGUS74 KTSA 291841
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
141 PM CDT Wed Jul 29 2020

OKC111-291850-
/O.EXP.KTSA.FF.W.0020.000000T0000Z-200729T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Okmulgee OK-
141 PM CDT Wed Jul 29 2020

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL OKMULGEE COUNTY WILL
EXPIRE AT 145 PM CDT...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3566 9606 3566 9585 3546 9586 3546 9587
      3539 9588 3538 9588 3538 9608

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 6:22 AM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 29, 6:22 AM CDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
622 AM CDT Wed Jul 29 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Showers will continue to increase over eastern OK this morning
and spread east into western AR. Should see a period of prevailing
MVFR conditions into early this afternoon with possible IFR within
stronger showers or any thunderstorms. Overall improvement in
flight conditions likely by this afternoon through tonight,
however given very moist airmass at least some threat of showers
will continue with pockets of lower ceilings. Possible uptick in
convection very late in the period across NE OK and NW AR.

&&

.PREV DISCUSSION... /Issued 300 AM CDT Wed Jul 29 2020/

DISCUSSION...
Scattered showers/thunderstorms starting to develop west of the
CWA this morning in modest low level convergent zone. Storms will
likely increase in coverage, spreading into the area this morning
in association with subtle MCV type feature. PWAT will remain
highly anomalous, even for late July, with values around 2.5
inches. This will likely lead to very heavy rainfall in the
stronger thunderstorm clusters and given the slow storm motions
expected, localized flash flooding will be possible.

There could be a brief break in precipitation this evening before
elevated convection redevelops across northeast/north-central
Oklahoma as stronger low level jet develops and boundary
approaches from the north. A more significant upper wave will
dive out of the Central Plains on Thursday with cold front moving
into northeast Oklahoma Thursday morning. Surface based storms
will be possible along front, south of I-44, by Thursday afternoon
into the evening hours with at least a limited severe threat
depending on how much destabilization occurs during the day. Heavy
rainfall/flash flooding will also continue to be a concern,
especially in areas that receive higher rainfall amounts today. At
least portions of the flash flood watch will likely need to be
extended in time as those flood prone areas become more apparent.

Developing surface low will begin to shift east into southern
Missouri on Friday with wrap around precipitation likely on
backside of upper system across northeast Oklahoma/northwest
Arkansas. Rainfall amounts will likely be lighter by this time as
a somewhat drier air-mass filters into the area behind the front.
A few stronger storms however will be possible across far
southeast Oklahoma where deeper moisture will still persist.

Below normal temperatures will continue over the weekend with
another weak cold front moving through on Sunday/Sunday night.
Scattered showers with a few isolated thunderstorms will be
possible with frontal passage, however rainfall amounts will
likely remain limited. Large scale upper trough developing over
the Northeast States will likely keep high temperatures 5 to 10
degrees below normal through the early to middle part of next week
as surface ridge remains over the area. Stayed close to NBM
guidance during this time.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ049-053>076.

AR...Flood Watch through Thursday morning for ARZ001-002-010-011-019-
     020-029.

&&

AVIATION.....14
Hazardous weather outlook, Jul 29, 4:28 AM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
428 AM CDT Wed Jul 29 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-300930-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
428 AM CDT Wed Jul 29 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...This morning.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...This morning.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...This morning.

DISCUSSION...
Scattered thunderstorms, with locally heavy rain, will spread
east across the region today. Additional thunderstorms are
expected to redevelop tonight, especially across northeast
Oklahoma. Given the high rain rates and slow storm motions
expected, localized flash flooding is likely. Most areas will see
around an inch or two of rain. However, locally higher amounts of
4 to 6 inches will be possible in the stronger storms that move
over the same locations.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm and Heavy Rain Potential.
FRIDAY...Thunderstorm Potential and Heavy Rain Potential.
SATURDAY AND SUNDAY...Thunderstorm Potential.
MONDAY AND TUESDAY...No Hazards.

EXTENDED DISCUSSION...
An approaching upper level disturbance from the northwest
Thursday will increase the potential for severe weather across
eastern Oklahoma Thursday afternoon into the evening hours. One
or more clusters of storms will be possible with a damaging wind
threat. Locally heavy rainfall is also expected with this round of
storms as well Thursday night into Friday, which could lead to
additional flooding.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
The flash flood watch will likely need to be extended for some
areas Thursday, especially in locations that receive heavy
rainfall today and tonight.

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:43 PM CDTAreal Flood AdvisoryTSATulsa3 hr
Jul 29, 8:51 AM CDTAreal Flood AdvisoryTSACreek, McIntosh, Okfuskee, Okmulgee3 hr
Jul 29, 9:42 AM CDTAreal Flood AdvisoryTSAMcIntosh, Muskogee, Okmulgee, Pittsburg3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.